Side-Effects of Mood Stabilizers and How to Manage Them
What are the side-effects of mood stabilizers and how can you manage them? These are questions you might ask when diagnosed with bipolar disorder and beginning treatment. As the name suggests, mood stabilizers can help to stabilize your mood if you experience episodes of mania and depression. Like all medications, mood stabilizers can have some adverse effects. Let’s look at the common side-effects of mood stabilizers, as well as strategies to help you manage them.
What are the Side Effects of Mood Stabilizers?
Side-effects of mood stabilizers (also known as adverse effects – or AEs) vary, as the chemical make-up of each drug is slightly different. Commonly prescribed medications in this category include:
- Lithium (Lithobid, Lithonate, Litarex)
- Carbamazepine (Tegretol)
- Lamotrigine (Lamictal)
- Valproate (Depakote, Epilim)
- Asenapine (Sycrest, Saphris)
All mood stabilizers have varying profiles of tolerability, and people will respond to them in different ways. The common side-effects of each mood stabilizer are listed here.
- Muscle weakness
- Frequent urination
- Weight gain and swelling from excess fluid
- Worsening of skin disorders, such as psoriasis and acne
Common side-effects of lithium can be managed through tweaks to your dosage, taking your medication at different times of day, staying hydrated and treating skin conditions with topical creams or medications. Your doctor will assess the severity of your symptoms and suggest an appropriate course of action.
When taken over a long-term period, lithium can cause irregular heart rhythms and kidney disease. Your doctor will monitor your heart and kidney functions and take regular blood samples to minimize the risks.
- Dry mouth
While these carbamazepine side-effects are not usually serious, they should still be reported to your doctor. Many of them are manageable with changes to your medication schedule or by adjusting your dosage.
More serious side-effects of these mood stabilizers include worsening depression, suicidal thoughts, severe dizziness, swelling, itching or trouble breathing. Some people who take carbamazepine may experience headaches that don’t go away, abdominal pain, yellowing eyes or skin, irregular heartbeat or vision changes. However, these are extremely rare. You should seek urgent medical help if any of these serious side-effects occur.
The side effects of lamotrigine medications are similar to those of other mood stabilizers, though they may include backache, chest pain, stomach cramps and inflammation of the nose.
Infrequent but more serious side-effects include an altered mental state (such as being easily angered or annoyed, aggressive behavior, confusion and loss of memory). Lamotrigine may also cause an acute skin rash and fever, which can indicate Stevens-Johnson syndrome.
Statistics show that around 10% of people who take lamotrigine or valproate medications will experience a rash. Most of the time, the rash is harmless, but in a small number of people (between 0.08 and 1.3%), this side-effect can be life-threatening. For this reason, if you experience a rash within the first eight weeks of taking lamotrigine, you should immediately see your doctor.
- Nausea, vomiting or stomach pain
- Blurred vision
- Hair loss
- Changes in appetite
- Weight gain
Your doctor may suggest a new diet or exercise regimen to help prevent unwanted weight gain when taking valproate medications. You may also be prescribed anti-sickness drugs to help with the nausea. If the side-effects of this mood stabilizer are severe, your doctor may want to change or adjust your medication.
Less common, more serious side-effects of valproate include severe drowsiness, confusion, easy bruising, unusual bleeding, pinpoint spots under your skin, worsening seizures, flu-like symptoms and chest pain. You should call your doctor immediately if you show signs of allergic reactions or pancreas problems, such as swelling in the face, fever, skin pain, burning eyes, upper stomach pain, loss of appetite or jaundice.
Common side-effects of asenapine medications are similar to those experienced with other mood stabilizers, though they may include restlessness, tingling of the mouth and insomnia. This medication can also cause weight gain.
More serious side-effects may include problems with your nervous system, so you should always report these to a doctor:
- Trouble swallowing
- Shaking (tremor)
- Feelings of anxiety/agitation
- A constant need to move
- Stiff muscles
- Shuffling walk
- Muscle spasms or cramping
- Mask-like expression in the face
Which Mood Stabilizers Have the Least Side-Effects?
All mood stabilizers have potential side-effects, and there is no telling how you will respond to them. The good news is that most side-effects can be managed by optimizing your medication to the lowest effective dose. However, some side-effects of mood stabilizers can be serious, so it’s important to report any adverse effects to your doctor.
All doctors want to prescribe the mood stabilizers with the least side-effects, so it’s important to communicate how you’re feeling to your physician or psychiatrist so that they can help you find the right treatment.
Smith, E. (2021, December 28). Side-Effects of Mood Stabilizers and How to Manage Them, HealthyPlace. Retrieved on 2023, September 23 from https://www.healthyplace.com/bipolar-disorder/bipolar-medications/side-effects-of-mood-stabilizers-and-how-to-manage-them